eesti teaduste
akadeemia kirjastus
SINCE 1952
Proceeding cover
of the estonian academy of sciences
ISSN 1736-7530 (Electronic)
ISSN 1736-6046 (Print)
Impact Factor (2021): 1.024
On the numerical solution of some differential equations with nonlocal integral boundary conditions via Haar wavelet; pp. 30–54
PDF | 10.3176/proc.2022.1.03

Imran Aziz, Muhammad Nisar, Siraj ul-Islam

Differential equations with nonlocal boundary conditions are used to model a number of physical phenomena encountered in situations where data on the boundary cannot be measured directly. This study explores numerical solutions to elliptic, parabolic and hyperbolic equations with two different types of nonlocal integral boundary conditions. The numerical solutions are obtained using the Haar wavelet collocation method with the aid of Finite Differences for time derivatives. The method is applicable to both linear and nonlinear problems. To obtain the numerical solutions, Gauss elimination method is used for linear and Newton’s method for nonlinear differential equations. The validity of the proposed method is demonstrated by solving several benchmark test problems from the literature: two elliptic linear and two nonlinear samples covering both types of nonlocal integral boundary conditions; one nonlinear and two linear test problems for parabolic partial differential equations; two linear samples for hyperbolic partial differential equations. The accuracy of the method is verified by comparing the numerical results with the analytical solutions. The numerical results confirm that the method is simple and effective.


1. Siraj-ul-Islam, Aziz, I., Al-Fhaid, A. S. and Shah, A. A numerical assessment of parabolic partial differential equations using Haar and Legendre wavelets. Appl. Math. Model., 2013, 37(23), 9455–9481.

2. Siraj-ul-Islam, Aziz, I. and Ahmad, M. Numerical solution of two-dimensional elliptic PDEs with nonlocal boundary conditions. Comput. Math. Appl., 2015, 69(3), 180–205.

3. Diaz, J. I. On a nonlocal elliptic problem arising in the magnetic confinement of a plasma in a stellarator. Nonlinear Anal., 1997, 30(7), 3963–3974.

4. Bouziani, A. On a class of parabolic equations with a nonlocal boundary condition. Acad. Roy. Belg. Bull. Cl. Sci., 1999, 10, 61–77.

5. Bouziani, A. Strong solution for a mixed problem with nonlocal condition for certain pluriparabolic equations. Hiroshima Math. J., 1997, 27(3), 373–390.

6. Day, W. A. Existence of a property of solutions of the heat equation subject to linear thermoelasticity and other theories. Q. Appl. Math., 1982, 40, 319–330.

7. Day, W. A. A decreasing property of solutions of parabolic equations with applications to thermoelasticity. Q. Appl. Math., 1983, 41, 468–475.

8. Day, W. A. Parabolic equations and thermodynamics. Q. Appl. Math., 1992, 50(3), 523–533.

9. Martín-Vaquero, J. and Vigo-Aguiar, J. A note on efficient techniques for the second-order parabolic equation subject to nonlocal conditions. Appl. Numer. Math., 2009, 59(6), 1258–1264.

10. Wang, S. and Lin, Y. A numerical method for the diffusion equation with nonlocal boundary specifications. Int. J. Eng. Sci., 1990, 28(6), 543–546.

11. Mohammadi, M., Mokhtari, R. and Panahipour, H. Solving two parabolic inverse problems with a nonlocal boundary condition in the reproducing kernal space. Appl. Comput. Math., 2014, 13, 91–106.

12. Beilin, S. A. Existence of solutions for one-dimensional wave equations with nonlocal conditions. Electron. J. Diff. Equ., 2001, 76, 1–8.

13. Beilin, S. On a mixed nonlocal problem for a wave equation. Electron. J. Diff. Equ., 2006, 2006(103), 1–10.

14. Pulkina, L. S. A non-local problem with integral conditions for hyperbolic equations. Electron. J. Diff. Equ., 1999, 1999(45), 1–6.

15. Samarskii, A. A. Some problems in differential equations theory. Diff. Equ., 1980, 16(11), 1221–1228.

16. Shi, P. Weak solution to evolution problem with a nonlocal constraint. SIAM J. Math. Anal., 1993, 24, 46–58.

17. Choi, Y.S.  and Chan, K. Y. A parabolic equation with nonlocal boundary conditions arising from electrochemistry. Nonlinear Anal. Theory Methods Appl., 1992, 18(4), 317–331.

18. Cahlon, B., Kulkarni, D. M. and Shi, P. Stepwise stability for the heat equation with a nonlocal constraint. SIAM J. Numer. Anal., 1995, 32(2), 571–593.

19. Cannon, J. R. The solution of the heat equation subject to the specification of energy. Q. Appl. Math., 1963, 21, 155–160.

20. Kamynin, L. I. A boundary value problem in the theory of the heat conduction with nonclassical boundary condition. USSR Comput. Math. Math. Phys., 1964, 4(6), 33–59.

21. Batten, G. W. Second-order correct boundary conditions for the numerical solution of the mixed boundary problem for parabolic equations. Math. Comput., 1963, 17, 405–413.

22. Yurchuk, N. I. Mixed problem with an integral condition for certain parabolic equations. Differ. Equ., 1986, 22, 1457–1463.

23. Pulkina, L. A nonlocal problem with integral conditions for hyperbolic equations. Electron. J. Diff. Eq., 1999, 45, 1–6.

24. Guezane-Lakoud, A. and Frioui, A. Nonlinear three point boundary-value problem. Sarajevo J. Math., 2012, 8(20), 101–106.

25. Siraj-ul-Islam, Aziz, I. and Šarler, B. The numerical solution of second-order boundary-value problems by collocation method with the Haar wavelets. Math. Comput. Model., 2010, 52(9–10), 1577–1590.

26. Moradipour, M. and Yousefi, S. A. Using two collocation methods to solve the Black-Scholes partial differential equation of American options. Appl. Comput. Math., 2016, 15(2), 200–211.

27. Rashid, A. and Ismail, A. I. B. M. A Chebyshev spectral collocation method for the coupled nonliear Schrödinger equation. Appl. Comput. Math., 2010, 9(1), 104–115.

28. Heydari, M. H., Hooshmandasl, M. R. and Cattani, C. Wavelet method for solving nonlinear stochastic Itô-Volterra integral equations. Georgian Math. J., 2020, 27(1), 81–95.

29. Jang, G.-W., Kim, Y. Y. and Choi, K. K. Remesh-free shape optimization using the wavelet-Galerkin method. Int. J. Solids Struct., 2004, 41(22–23), 6465–6483.

30. Diaz, L. A., Martin, M. T. and Vampa, V. Daubechies wavelet beam and plate finite elements. Finite Elem. Anal. Des., 2009, 45, 200–209.

31. Liu, Y. N., Liu, Y. H. and Cen, Z. Z. Daubechies wavelet meshless method for 2-D elsatic problems. Tsinghua Sci. Technol., 2008, 13, 605–608.

32. Dahmen, W., Kurdila, A. and Oswald, P. (eds). Multiscale Wavelet Methods for Partial Differential Equations. Academic Press, San Diego, 1997.

33. Kaya, D., Gulbahar, S. and Yokuş, A. Numerical solutions of the fractional KdV-Burgers-Kuramoto equation. Therm. Sci., 2018, 22(1), 153–158.

34. Kaya, D., Gülbahar, S., Yokuş, A. and Gülbahar, M. Solutions of the fractional combined KdV-mKdV equation with collocation method using radial basis function and their geometrical obstructions. Adv. Differ. Equ., 2018, 77.

35. Singh, V., Siraj-ul-Islam and Mohanty, R. K. Local meshless method for convection dominated steady and unsteady partial differential equations. Eng. Comput., 2019, 35(3), 803–812.

36. Mohanty, R. K. and Khurana, G. A new spline in compression method of order four in space and two in time based on half-step grid points for the solution of the system of 1D quasi-linear hyperbolic partial differential equations. Adv. Differ. Equ., 2017, 2017(97).

37. Cattani, C. A review on harmonic wavelets and their fractional extension. J. Adv. Eng. Comput., 2018, 2(4), 224–238.

38. Lepik, Ü. and Hein, H. Haar Wavelets with Applications. Springer, 2014.

39. Chen, C. F. and Hsiao, C. H. Haar wavelet method for solving lumped and distributed-parameter systems. IEE Proc., Control Theory Appl., 1997, 144(1), 87–94.

40. Hsiao, C. H. Haar wavelet approach to linear stiff systems. Math. Comput. Simul., 2004, 64(5), 561–567.

41. Hsiao, C. H. and Wang, W. J. Haar wavelet approach to nonlinear stiff systems. Math. Comput. Simul., 2001, 57(6), 347–353.

42. Lepik, Ü. Numerical solution of evolution equations by the Haar wavelet method. Appl. Math. Comput., 2007, 185, 695–704.

43. Lepik, Ü. Haar wavelet method for nonlinear integro-differential equations. Appl. Math. Comput., 2006, 176(1), 324–333.

44. Maleknejad, K. and Mirzaee, F. Using rationalized Haar wavelet for solving linear integral equations. Appl. Math. Comput., 2005, 160(2), 579–587.

45. Babolian, E. and Shahsavaran, A. Numerical solution of nonlinear Fredholm integral equations of the second kind using Haar wavelets. J. Comput. Appl. Math., 2009, 225(1), 87–95.

46. Majak, J., Pohlak, M., Eerme, M. and Shvartsman, B. Solving ordinary differential equations with higher order Haar wavelet method. AIP Conf. Proc., 2019, 2116(330002), 1–4.

47. Majak, J., Pohlak, M., Karjust, K., Eerme, M., Kurnitski, J. and Shvartsman, B. New higher order Haar wavelet method: Application to FGM structures. Compos. Struct., 2018, 201, 72–78.

48. Majak, J., Shvartsman, B., Ratas, M., Bassir, D., Pohlak, M., Karjust, K. and Eerme, M. Higher-order Haar wavelet method for vibration analysis of nanobeams. Mater. Today Commun., 2020, 25,101290.

49. Ratas, M., Salupere, A. and Majak, J. Solving nonlinear PDEs using the higher order Haar wavelet method on nonuniform and adaptive grids. Math. Model. Anal., 2021, 26(1), 147–169.

50. Ratas, M. and Salupere, A. Application of higher order Haar wavelet method for solving nonlinear evolution equations. Math. Model. Anal., 2020, 25(2), 271–288.

51. Zada, L. and Aziz, I. The numerical solution of fractional Korteweg-de Vries and Burgers´ equations via Haar wavelet, mathematical methods in the applied sciences. Math. Method Appl. Sci., 2021, 44(13), 10564–10577.

52. Siraj-ul-Islam, Aziz, I. and Al-Fhaid, A. An improved method based on Haar wavelets for numerical solution of nonlinear integral and integro-differential equations of first and higher orders. J. Comput. Appl. Math., 2014, 260, 449–469.

53. Siraj-ul-Islam, Aziz, I. and Haq, F. A comparative study of numerical integration based on Haar wavelets and hybrid functions. Comput. Math. Appl., 2010, 59(6), 2026–2036.

54. Majak, J., Shvartsman, B., Karjust, K., Mikola, M., Haavajõe, A. and Pohlak, M. On the accuracy of the Haar wavelet discretization. Compos. Part B, 2015, 80, 321–327.

55. Majak, J., Shvartsman, B., Kirs, M., Pohlak, M. and Herranen, H. Convergence theorem for the Haar wavelet based discretization method. Compos. Struct., 2015, 126, 227–232.

56. Bougoffa, L. and Rach, R. Solving nonlocal initial-boundary value problems for linear and nonlinear parabolic and hyperbolic partial differential equations by the Adomian decomposition method. Appl. Math. Comput., 2013, 225, 50–61.

57. Martín-Vaquero, J. and Wade, B. A. On efficient numerical methods for an initial-boundary value problem with nonlocal boundary conditions. Appl. Math. Model., 2012, 36(8), 3411–3418.

Back to Issue